Hearing Solutions Hearing Aid Center - San Luis Obispo & Paso Robles, CA

Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you get up in the morning. They were okay yesterday so that’s strange. So you begin thinking about possible causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache yesterday.

Could it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that certain medications can produce tinnitus symptoms. Could aspirin be one of those medicines? And does that mean you should stop taking aspirin?

Medication And Tinnitus – What’s The Link?

The enduring rumor has linked tinnitus symptoms with countless medicines. But what is the reality behind these rumors?

The common notion is that tinnitus is widely viewed as a side effect of a broad range of medicines. The fact is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:

  • Beginning a new medicine can be stressful. Or more frequently, it’s the underlying condition that you’re using the medication to manage that brings about stress. And stress is commonly associated with tinnitus. So in this instance, the tinnitus symptoms aren’t being produced by the medication. It’s the stress of the entire experience, though the confusion between the two is somewhat understandable.
  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
  • The affliction of tinnitus is relatively common. More than 20 million individuals cope with recurring tinnitus. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Enough individuals will start taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.

Which Medications Can Trigger Tinnitus?

There is a scientifically proven link between tinnitus and a few medicines.

Powerful Antibiotics And The Tinnitus Link

There are ototoxic (damaging to the ears) properties in a few antibiotics. These strong antibiotics are normally only used in special cases and are known as aminoglycosides. High doses are usually avoided because they can cause damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medication

Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). When the dosage is considerably higher than usual, some diuretics will cause tinnitus.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin may have been what triggered your tinnitus. But here’s the thing: Dosage is again very significant. Generally speaking, tinnitus happens at really high dosages of aspirin. The dosages you would take for a headache or to treat heart disease aren’t normally big enough to trigger tinnitus. The good news is, in most cases, when you quit taking the large doses of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

There are some other medicines that may be capable of triggering tinnitus. And there are also some unusual medication mixtures and interactions that might generate tinnitus-like symptoms. That’s why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.

You should also get examined if you begin noticing tinnitus symptoms. It’s hard to say for certain if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today